Alert archive / Minnesota / Beach Hazards Statements in 2014

Beach Hazards Statement 3, NWS Duluth, MN

June 24, 2014Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 24, 2014, 4:26 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 2014, 4:26 AM CDT (09:26 UTC)
Expired
Jun 24, 2014, 8:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2014-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2014-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WHUS43 KDLH 240926
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
426 AM CDT TUE JUN 24 2014

MNZ037-WIZ001-250100-
/O.NEW.KDLH.BH.S.0003.140624T0926Z-140625T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
426 AM CDT TUE JUN 24 2014

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
3 follow-up statements
698 
WHUS43 KDLH 241455
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
955 AM CDT TUE JUN 24 2014

MNZ037-WIZ001-250100-
/O.CON.KDLH.BH.S.0003.000000T0000Z-140625T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
955 AM CDT TUE JUN 24 2014

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS. 

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

G2
570 
WHUS43 KDLH 242009 AAB
CFWDLH

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
309 PM CDT TUE JUN 24 2014

MNZ037-WIZ001-250100-
/O.CON.KDLH.BH.S.0003.000000T0000Z-140625T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
309 PM CDT TUE JUN 24 2014

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS. 

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
269 
WHUS43 KDLH 250101
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
801 PM CDT TUE JUN 24 2014

MNZ037-WIZ001-250215-
/O.EXP.KDLH.BH.S.0003.000000T0000Z-140625T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
801 PM CDT TUE JUN 24 2014

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM CDT THIS EVENING...

NORTHEAST WINDS OF 15 TO 25KTS WILL DECREASE TO 10 TO 15 KTS AFTER
MIDNIGHT TONIGHT...ALLOWING WAVES TO SUBSIDE TO 2 TO 4 FEET. THIS
SHOULD ALLOW THE RISK OF HAZARDOUS SWIMMING CONDITIONS TO
DIMINISH. KEEP UPDATED ON THE BEACH FORECAST BY REFERRING TO THE
LATEST SURF FORECAST FOR ADDITIONAL INFORMATION.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 24, 4:19 AM CDT, 7 minutes earlier.

Area forecast discussion, Jun 24, 4:19 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
419 AM CDT TUE JUN 24 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 415 AM CDT TUE JUN 24 2014

CURRENT SAT IMAGERY SHOWS H85-H50 LOW ROTATING OVER FAR SE
MANITOBA...WITH THE SFC REFLECTION LOW/TROUGH POSITIONED IN NRN
MINN. THE WAVE WILL GRADUALLY DROP SOUTH ACROSS THE NORTHLAND
THROUGH THE DAY/EVENING...TRIGGERING SCT SHOWERS AND TSTMS.
LATEST NAM BUFR SOUNDINGS SUGGEST ENOUGH INSTABILITY...WITH SFC
BASED CAPE AROUND 1000 J/KG...TO SUPPORT A FEW STRONG STORMS WITH
SMALL HAIL AND BRIEF HEAVY RAIN. A LACK OF SHEAR IS EXPECTED TO
LIMIT THE ABILITY FOR THESE STORMS TO BECOME SEVERE.

GUSTY EAST/NORTHEAST WINDS WILL RESULT IN CONDITIONS COOLER NEAR
LAKE SUPERIOR TODAY.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 415 AM CDT TUE JUN 24 2014

.LONG TERM....WEDNESDAY NIGHT THROUGH TUESDAY.

HIGH PRESSURE WILL SETTLE INTO THE LAKE SUPERIOR REGION WEDNESDAY
NIGHT AND THURSDAY...BUT A FEW SHOWERS AND STORMS COULD LINGER ON
THE SOUTHERN AND WESTERN PERIPHERY OF THE CWA. A BETTER CHANCE OF
SHOWERS AND STORMS WILL SPREAD BACK INTO THE REGION DURING THE LAST
PART OF THE WORK WEEK. THERE ARE SOME FAIRLY LARGE DIFFERENCES IN
THE UPPER LEVEL PATTERN FROM THURSDAY INTO FRIDAY...BUT THE OVERALL
TREND WILL BE FOR INCREASING PRECIPITATION FOR THE WEEKEND...AS A
MAJOR LONG WAVE SOUTHWEST FLOW PATTERN DEVELOPS FROM THE ROCKIES INTO
THE CENTRAL CANADIAN PRAIRIES. SURFACE LOW PRESSURE WILL LIKELY BE
ESTABLISHED IN MANITOBA AND SASKATCHEWAN BY 12Z SATURDAY...WITH A
FRONTAL BOUNDARY STRETCHING SOUTHWARD TO ANOTHER LOW IN THE CENTRAL
PLAINS. BROAD SOUTHERLY FLOW AHEAD OF THE FRONT WILL BRING
INCREASING MOISTURE NORTHWARD INTO THE REGION...SETTING THE STAGE
FOR NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE WEEKEND. AN
UNSETTLED WESTERN FLOW WILL THEN ESTABLISH ITSELF OVER THE NORTHLAND
EARLY NEXT WORK WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1232 AM CDT TUE JUN 24 2014

SOME WEAK LINGERING SHOWERS OVER NORTHERN MINNESOTA THIS
EVENING...WHICH SHOULD CONTINUE MUCH OF THE NIGHT IN THE TROUGH AXIS
EXTENDING FROM THE SURFACE LOW NORTHWEST OF KHIB TO THE
SOUTHEAST...AND AGAIN TO THE SOUTH.  A COLD FRONT EXTENDS EAST-WEST
ACROSS NORTHERN MN AND THE SURFACE LOW AS WELL. NORTH OF THE
BOUNDARY SHOWERS ARE MORE WIDESPREAD...WITH LESS ACTIVITY TO THE
SOUTH.  NORTH OF THIS FRONT CIGS TO GRADUALLY LOWER TO MVFR STRATUS
WITH SOME MVFR CIGS...MAINLY AFFECTING KINL...KHIB OVERNIGHT.  AT
KDLH LAKE EFFECTS WILL BRING IN IFR CIGS AND VSBYS AFTER 09Z.
LOWEST CIGS AND VSBYS MAY NOT MAKE IT INTO KBRD AND KHYR BEFORE
MIXING RAISES CIGS AND SLOWS SOUTHWARD PROGRESS.  STRATUS WITH LIGHT
RAIN SHOWERS TO SETTLE IN AGAIN IN THE EVENING...WITH CIGS LOWERING
INTO MVFR INTO MID EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  45  56  47 /  60  30  10  10
INL  61  50  70  48 /  60  10  10  10
BRD  73  51  68  52 /  50  30  10  20
HYR  75  48  69  50 /  50  30  20  10
ASX  56  46  56  44 /  50  20  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 5 AM CDT
     WEDNESDAY FOR LSZ121-140>148-162.

&&

SHORT TERM...GRANING
LONG TERM...DAP
AVIATION...DAP
Hazardous weather outlook, Jun 23, 3:17 PM CDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
317 PM CDT MON JUN 23 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
317 PM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS MUCH
OF THE NORTHLAND...WITH CHANCES HIGHEST NORTH OF HIGHWAY 2. THE
CHANCE FOR SEVERE WEATHER IS LOW...ALTHOUGH SOME OF THE STRONGER
STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

FOG WILL BE POSSIBLE ACROSS THE NORTHLAND LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY...ALTHOUGH CHANCES WILL
DIMINISH THROUGH THE DAY OVER NORTHERN AREAS. THE STORMS ARE NOT
EXPECTED TO BE SEVERE.

THERE IS ANOTHER CHANCE FOR STORMS WILL FRIDAY INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-241030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
317 PM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS INTO TONIGHT...ALTHOUGH THE
STORMS ARE NOT EXPECTED TO BE SEVERE.

FOG WILL ONCE AGAIN BE POSSIBLE OVER LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND AGAIN FRIDAY INTO
NEXT WEEKEND.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 24, 2:54 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
254 AM CDT TUE JUN 24 2014

MNZ025-026-035-240815-
NORTH CASS-NORTHERN AITKIN-SOUTH ITASCA-
254 AM CDT TUE JUN 24 2014

...THUNDERSTORM APPROACHING GRAND RAPIDS...

AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR DEER RIVER...MOVING SOUTHEAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...AND OCCASIONAL
LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  BASS LAKE...
  POKEGAMA DAM...
  GRAND RAPIDS...

LAT...LON 4734 9323 4700 9352 4728 9400 4742 9388

GRANING

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:54 AM CDTSpecial Weather StatementDLHItasca21 min
Jun 24, 4:03 AM CDTSmall Craft AdvisoryDLH23 hr
Jun 24, 7:43 AM CDTMarine Dense Fog AdvisoryDLH12 hr
Jun 24, 10:05 AM CDTSpecial Weather StatementDLHSaint Louis40 min
Jun 24, 10:18 AM CDTSpecial Weather StatementDLHSaint Louis27 min
Jun 24, 10:47 AM CDTSpecial Weather StatementDLHSaint Louis28 min
Jun 24, 11:45 AM CDTSpecial Weather StatementDLHPine30 min
Jun 24, 1:08 PM CDTSpecial Weather StatementDLHAitkin37 min
Jun 24, 1:15 PM CDTSpecial Weather StatementDLHPine45 min
Jun 24, 1:58 PM CDTSevere Thunderstorm WarningDLHBurnett17 min
Jun 24, 2:12 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn33 min
Jun 24, 2:45 PM CDTSevere Thunderstorm WarningDLHWashburn45 min
Jun 24, 3:19 PM CDTSevere Thunderstorm WarningDLHWashburn26 min
Jun 24, 4:50 PM CDTSpecial Weather StatementDLHPrice25 min
Jun 24, 5:31 PM CDTSpecial Weather StatementDLHPrice14 min

Nearby

Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.